MAUDE Adverse Event Report: STRYKER SPINE-US NAVIGATED SERRATO TAP 5.0MM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

STRYKER SPINE-US NAVIGATED SERRATO TAP 5.0MM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Catalog Number 48260250
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/15/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an l4/5 plif, upon insertion of pedicle screw into l4 vertebral body, the pedicle root broke.It was also reported that the pedicle was deformed due to degenerative scoliosis.There was no reported issue with the device.
 
Additional Manufacturer Narrative
Corrected data: catalog number was corrected.Method: labeling review, risk assessment.The device was not returned, and a lot number was not provided, therefore no further inspection/evaluation of the device could be performed.According to the surgical technique guide, "for increased bone purchase, use the taps to prepare the pedicle canal.After attaching a xia 3 handle, insert the tap into the pedicle and into the vertebral body.With the pedicle pathway prepared, and the proper screw diameter and length determined, insert the screw into the pedicle using the appropriate screwdriver.The serrato polyaxial titanium self-tapping screws have serrations to ease screw insertion.However, in most cases, tapping is recommended." the most likely root cause is under-tapping of the screw hole, causing excess torque that fractured the pedicle.The patient's preexisting condition may have also contributed to the event.As the device was not returned, a definitive root cause could not be determined.Device not returned.
 
Event or Problem Description

Brand Name
NAVIGATED SERRATO TAP 5.0MM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7879027
Report Number0009617544-2018-00222
Device Sequence Number1758081
Product Code OLO
UDI-Device Identifier07613327353051
UDI-Public07613327353051
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Catalogue Number48260250
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/18/2018
Supplement Date Received by Manufacturer10/09/2018
Initial Report FDA Received Date09/14/2018
Supplement Report FDA Received Date11/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1